The topology of the independence complex

Richard Ehrenborg, Gábor Hetyei

Research output: Contribution to journalArticlepeer-review

50 Scopus citations


We introduce a large self-dual class of simplicial complexes for which we show that each member complex is contractible or homotopy equivalent to a sphere. Examples of complexes in this class include independence and dominance complexes of forests, pointed simplicial complexes, and their combinatorial Alexander duals.

Original languageEnglish
Pages (from-to)906-923
Number of pages18
JournalEuropean Journal of Combinatorics
Issue number6
StatePublished - Aug 2006

Bibliographical note

Funding Information:
The first author was partially supported by National Science Foundation grant 0200624. The second author is on leave from the Alfréd Rényi Institute of Mathematics, Hungarian Academy of Sciences, and he is partially supported by Hungarian National Foundation for Scientific Research grant no. F032325. He thanks the first author and the University of Kentucky, where this research was initiated, for their hospitality. Both authors thank Margaret Readdy, Vic Reiner, and a referee for helpful comments and suggestions.

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'The topology of the independence complex'. Together they form a unique fingerprint.

Cite this